Alert archive / Michigan / Lakeshore Flood Statements in 2008

Lakeshore Flood Statement 6, NWS Gaylord, MI

August 28, 20084 counties in Michigan

NWS Gaylord, MI issued this lakeshore flood statement at Aug 28, 2008, 9:48 AM EDT for 4 counties in Michigan. It took effect at Aug 28, 2008, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2008, 9:48 AM EDT (13:48 UTC)
In effect from
Aug 28, 2008, 11:00 AM EDT
Expired
Aug 28, 2008, 8:00 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS43 KAPX 281348
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
948 AM EDT THU AUG 28 2008

MIZ024-030-036-042-282200-
/O.NEW.KAPX.LS.S.0006.080828T1500Z-080829T0000Z/
ALPENA-ALCONA-IOSCO-ARENAC-
INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...TAWAS CITY...
STANDISH
948 AM EDT THU AUG 28 2008

SOUTHEAST WINDS OF 15 TO 25 KNOTS...AND WAVES OF 4 TO 6
FEET...WILL CONTRIBUTE TO A RISK OF RIP CURRENTS ALONG LAKE HURON
BEACHES OF NORTHEAST LOWER MICHIGAN TODAY.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

MSB
1 follow-up statement
000 
WHUS43 KAPX 281508
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1108 AM EDT THU AUG 28 2008

MIZ024-030-036-042-282315-
/O.CON.KAPX.LS.S.0006.000000T0000Z-080829T0000Z/
ALPENA-ALCONA-IOSCO-ARENAC-
INCLUDING THE CITIES OF...ALPENA...HARRISVILLE...TAWAS CITY...
STANDISH
1108 AM EDT THU AUG 28 2008

GUSTY SOUTHEAST WINDS OF 10 TO 20 KNOTS...AND WAVES OF 3 TO 5 FEET...
WILL CONTRIBUTE TO A RISK OF RIP CURRENTS ALONG LAKE HURON BEACHES
OF NORTHEAST LOWER MICHIGAN TODAY.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.


$$

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Aug 28, 7:15 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 28, 7:15 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
715 AM EDT THU AUG 28 2008

.SYNOPSIS.../ISSUED AT 310 AM/

HIGH PRESSURE CENTER (BOTH AT THE SURFACE AND ALOFT) HAS PUSHED
FURTHER EAST OF MICHIGAN EARLY THIS MORNING...AS A COOL FRONT
ADVANCES EASTWARD INTO THE WRN GREAT LAKES REGION. FRONT CURRENTLY
EXTENDS FROM THE ARROWHEAD OF MINNESOTA INTO NW IOWA AND ERN
NEBRASKA. SEVERAL AREAS OF CONVECTION CONTINUE TO FIRE ALONG THIS
BOUNDARY...FUELED BY A 40 KT 850 MB JET MAX...850 MB THETA E RIDGING
AND A WELL-DEFINED INSTABILITY AXIS ALONG AND AHEAD OF THE FRONT.
CLOSER TO HOME...SKIES REMAIN CLEAR ACROSS MOST OF THE CWA. ONLY
CLOUD COVER TO SPEAK OF IS A SCT/BKN LINE OF MAINLY HIGH CLOUDS
ACROSS ERN UPR MICHIGAN AND LAKE MICHIGAN WELL IN ADVANCE OF THE
APPROACHING FRONT. FRONT WILL PRODUCE A GOOD CHANCE OF PRECIP FOR
MICHIGAN OVER THE NEXT 24 TO 36 HOURS. DRY HIGH PRESSURE WILL THEN
BUILD BACK INTO MICHIGAN FOR THIS LABOR DAY WEEKEND...FEATURING WARM
WX FOR THE LATE SUMMER HOLIDAY.

&&

.SHORT TERM.../ISSUED AT 310 AM/...TODAY

HIGH CLOUDS WILL INCREASE FROM WEST TO EAST ACROSS OUR CWA THIS
MORNING...BUT INCREASING LOW/MID CLOUDS WILL HOLD OFF UNTIL THIS
AFTERNOON...AT WHICH TIME THE 850 MB THETA E RIDGE AND INSTABILITY
AXIS BEGIN TO ENTER WRN SECTIONS OF OUR CWA. INSTABILITY WILL BE
VERY LIMITED THIS AFTERNOON...WITH SB CAPE HARD TO COME BY AND
700-500 MB LAPSE RATES HOLDING AROUND 5.5 C/KM. LOW LEVELS WILL STAY
RATHER DRY THRU THE AFTERNOON AS WELL. UPPER DIVERGENCE WILL DEVELOP
ACROSS WRN SECTIONS OF OUR CWA THIS AFTERNOON...AND WITH INCREASING
MID LEVEL MOISTURE AND LOW LEVEL MOISTURE LATE IN THE DAY...WILL
MAINTAIN A SMALL CHANCE OF SHRA/TSRA THIS AFTERNOON FOR ERN UPR AND
NW LWR MICHIGAN. DO NOT EXPECT SVR WX DUE TO INSUFFICIENT
INSTABILITY. NE LWR MICHIGAN SHOULD STAY DRY AND WARM. HIGH TEMPS
THIS AFTERNOON WILL PEAK IN THE MID 70S TO LOWER 80S.

&&

.LONG TERM.../ISSUED AT 310 AM/...TONIGHT THRU SUNDAY

VIGOROUS SHORT WAVE AHEAD OF THE 500 MB TROUGH WILL AID IN PUSHING
THE COOL FRONT THRU MICHIGAN TONIGHT. LATEST NAM STILL SUGGEST BEST
LIFT AND DEEPEST MOISTURE WILL SWEEP THRU OUR CWA TONIGHT...AND MAY
NOT COMPLETELY CLEAR ERN SECTIONS OF LWR MICHIGAN UNTIL FRIDAY
MORNING. SEE NO REASON TO STRAY FROM LIKELY POPS ACROSS OUR ENTIRE
CWA TONIGHT. WILL ALSO LEAVE A SMALL CHANCE OF SHRA IN THE FRIDAY
MORNING FORECAST FOR OUR ERN ZONES. LACK OF SUFFICIENT INSTABILITY
WILL LIMIT CHANCES OF THUNDER...BUT GOOD UPPER LEVEL SUPPORT VIA THE
STRONG SHORT WAVE AND DESCENT LOW LEVEL CONVERGENCE ALONG AND AHEAD
OF THE SURFACE FRONT WARRANTS A CONTINUED MENTION OF THUNDER
TONIGHT. DO NOT EXPECTED SVR WX. LOW TEMPS TONIGHT WILL DROP INTO
THE LOW TO MID 60S UNDER MAINLY CLOUDY SKIES.

LARGE AREA OF SURFACE HIGH PRESSURE AND DRY AIR THRU THE COLUMN WILL
SETTLE INTO MICHIGAN FOR LABOR DAY WEEKEND...PROVIDING MAINLY CLEAR
SKIES AND A RATHER LIGHT WIND REGIME. A WARMING TREND WILL BEGIN
SUNDAY AS LOW LEVEL WAA KICKS IN ON THE BACKSIDE OF THE SURFACE HIGH
CENTER. AFTERNOON HIGHS WILL WARM FROM THE UPPER 70S/LOWER 80S ON
FRIDAY TO THE MID TO UPPER 80S BY LABOR DAY. OVERNIGHT LOWS WILL
WARM FROM THE UPPER 40S TO MID 50S FRIDAY NIGHT TO THE UPPER 50S TO
MID 60S BY MONDAY NIGHT.

&&

.MARINE.../ISSUED AT 310 AM/

SURFACE PRESSURE GRADIENT WILL TIGHTEN AHEAD OF THE COOL FRONT...
INCREASING WINDS AND WAVES TO SCA CRITERIA THIS AFTERNOON AND EARLY
EVENING ACROSS WHITEFISH BAY...THE ST MARYS RIVER SYSTEM AND THE
NEARSHORE AREAS ALONG LAKE HURON.

&&

.AVIATION.../ISSUED AT 731 AM/...VALID FOR 12Z TAFS

VFR CONDITIONS EXPECTED THROUGH TONIGHT. AN APPROACHING COLD FRONT
AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL LIKELY BRING SHOWERS AND
POSSIBLE EMBEDDED THUNDER TO NW LWR MICHIGAN (KPLN AND KTVC) THIS
AFTERNOON AND TONIGHT...AND THEN TO THE REST OF NRN LWR MICHIGAN
(KAPN) TONIGHT. LOW END MVFR CONDITIONS ARE POSSIBLE WITHIN
PRECIPITATION AREAS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 28, 9:40 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
940 AM EDT THU AUG 28 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
291200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
940 AM EDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN LATE
THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY ALONG AND NORTHWEST OF A LINE EXTENDING FROM
ROGERS CITY TO CADILLAC. WIND GUSTS TO 60 MPH WILL BE THE PRIMARY
THREAT.

RISK FOR RIP CURRENTS TODAY ON LAKE HURON BEACHES OF NORTHERN LOWER
MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARMING TEMPERATURES AND A RAIN-FREE STRETCH OF WEATHER IS EXPECTED
TO RESULT IN INCREASED FIRE DANGER DURING MUCH OF THE HOLIDAY
WEEKEND...AND CONTINUING INTO THE MIDDLE OF NEXT WEEK.

OUR NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

MSB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:15 AM EDTSmall Craft AdvisoryAPX12 hr

Nearby

Lakeshore Flood Statements in Michigan, 2008Every lakeshore flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.